Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 15, 2017, 7:11 PM CDT for Gage County, Jefferson County, Saline County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 15, 2017, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Gage County, NE, Jefferson County, NE, Saline County, NE
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:17 PM CDT | HAIL 1.5 | Swanton, NE | PEA TO PING PONG BALL SIZE HAIL |
| Jun 15, 7:18 PM CDT | HAIL 1.75 | Swanton, NE | |
| Jun 15, 7:20 PM CDT | HAIL 2 | 3 Ne Swanton, NE | |
| Jun 15, 7:51 PM CDT | HAIL 1.25 | 4 S Swanton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
407 WUUS53 KOAX 160011 SVROAX NEC067-095-151-160045- /O.NEW.KOAX.SV.W.0129.170616T0011Z-170616T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 711 PM CDT THU JUN 15 2017 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Northeastern Jefferson County in southeastern Nebraska... Southeastern Saline County in southeastern Nebraska... West central Gage County in southeastern Nebraska... * Until 745 PM CDT * At 711 PM CDT, a severe thunderstorm was located 5 miles southeast of Western, or 19 miles west of Beatrice, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... De Witt, Plymouth, Western, Swanton, Cub Creek Recreational Area and Swan Creek Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4028 9723 4043 9718 4044 9687 4019 9694 TIME...MOT...LOC 0011Z 283DEG 13KT 4036 9710 HAIL...1.00IN WIND...<50MPH $$ MEAD
2 follow-up statements
412
WWUS53 KOAX 160020
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
720 PM CDT THU JUN 15 2017
NEC067-095-151-160045-
/O.CON.KOAX.SV.W.0129.000000T0000Z-170616T0045Z/
Jefferson NE-Saline NE-Gage NE-
720 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN JEFFERSON...SOUTHEASTERN SALINE AND WEST CENTRAL
GAGE COUNTIES...
At 719 PM CDT, a severe thunderstorm was located 5 miles northwest of
Plymouth, or 17 miles west of Beatrice, moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
De Witt, Plymouth, Western, Swanton, Cub Creek Recreational Area and
Swan Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9723 4043 9718 4044 9687 4019 9694
TIME...MOT...LOC 0019Z 283DEG 13KT 4035 9706
HAIL...1.50IN
WIND...<50MPH
$$
MEAD070
WWUS53 KOAX 160028
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
728 PM CDT THU JUN 15 2017
NEC067-095-151-160045-
/O.CON.KOAX.SV.W.0129.000000T0000Z-170616T0045Z/
Jefferson NE-Saline NE-Gage NE-
728 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN JEFFERSON...SOUTHEASTERN SALINE AND WEST CENTRAL
GAGE COUNTIES...
At 728 PM CDT, a severe thunderstorm was located 6 miles northwest of
Plymouth, or 18 miles west of Beatrice, moving east at 10 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
De Witt, Plymouth, Western, Swanton, Cub Creek Recreational Area and
Swan Creek Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9723 4043 9718 4044 9687 4019 9694
TIME...MOT...LOC 0028Z 270DEG 8KT 4037 9707
HAIL...1.75IN
WIND...<50MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:28 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 15, 3:28 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 328 PM CDT Thu Jun 15 2017 .SHORT TERM...(Tonight through Sunday) Issued at 327 PM CDT Thu Jun 15 2017 The chance for convection through Saturday is the primary forecast concern. Zonal mid level flow pattern will continue into Saturday before stronger shortwave swings through the Plains, bringing northwest flow aloft for the end of the weekend. Several perturbations rolling through the westerlies could trigger scattered thunderstorms across our area beginning this evening through Friday before better forcing with aforementioned stronger shortwave Saturday afternoon/night. Surface front was analyzed extending from northeast Nebraska into northwest Iowa at noon today. Front will settle south later this afternoon, helped along by weak mid level impulse noted by enhancement in western/central Nebraska on water vapor imagery. RAP analysis also shows weak ripple in 500mb height fields here as well. Low level moisture was pooled from southeast Nebraska south into Kansas where lower 70s dew points were noted. However 850mb moisture was suppressed farther south from northern Oklahoma into western Kansas. Virtually clear skies into the early afternoon has allowed temperatures to climb well into the 90s in Kansas where 850 moisture was expected to expand north with approach of mid level wave. Thus best theta-e convergence area where storms have initiated was west central/north central Kansas where MLCAPE values 3000-4000 J/kg were noted. As eastern Nebraska frontal boundary sags south, 850 moisture should expand northeast ahead of it where surface moisture is already in place. Slight cooling aloft under mid level wave will yield MLCAPE values 2500-3000 J/kg there, suggesting northeast development of convection from Kansas activity into southeast Nebraska and southwest Iowa just ahead of surface front is likely. Given buoyancy forecasts, large hail is a concern for several hours this evening before front settles south ushered along by convective outflows. Frontal boundary is forecast to wash out overnight southerly low level flow expands north through eastern Nebraska and western Iowa, bringing mid 60s to lower 70s dew points back into our area by Friday morning. Another shortwave noted by several synoptic-scale models is expected to move into eastern Nebraska during the afternoon, nudging surface trough/dryline along with it. Meanwhile, MLCAPEs are forecast to range from 2000-4000 J/kg across most of our area as convective inhibition dwindles between 18Z and 21Z. Expect convection to fire along dryline from northeast to south central Nebraska before 21Z, then progress southeast with time during the afternoon and evening. Given expected instability, could see other storms pop up ahead of this main surface feature where lingering outflows/boundaries remain/set up. In any case, all storms will have potential for large hail and damaging winds with high CAPE and bulk shear near 40kt. Also see SPC's Day 2 outlook as the early afternoon update upgraded part of southwest Iowa and east central Nebraska to an Enhanced Risk for severe. By Saturday, severe risk is more conditional on where surface moisture/fronts will lie after Friday night convection. Stronger upper trough is scheduled into the Northern Plains by mid day Saturday, and most model output shows westerly surface wind component across all of eastern Nebraska and southwest Iowa by 18Z. Thus moisture/instability profiles conducive for convection and severe will be east and south of our area during time of max heating. However, timing of these features is questionable at this point, and a slower advancement would place southwest Iowa and southeast Nebraska under threat for severe for a few hours in the afternoon. Otherwise we are looking at post-frontal showers and a few thunderstorms rolling in from the west as right entrance region of mid level jet enhances isentropic upglide from southwest Nebraska late afternoon into the southern half of eastern Nebraska and into southwest Iowa late Saturday evening and overnight. By Sunday, precipitation chance should be minimal as northwest flow through the atmosphere ushers in cooler and drier air. Highs Sunday look to tip to the cooler side of normal for a changes, with temps from the mid 70s north to the lower 80s south. .LONG TERM...(Sunday night through Thursday) Issued at 327 PM CDT Thu Jun 15 2017 While the week will start off dry and cool under northwest flow aloft, a gradual return to warmer temperatures, a little more humidity, and sporadic thunderstorm chances as flow becomes more zonal by mid week. Highs Monday in the lower 80s will gain several categories Tuesday through Thursday, reaching the upper 80s to middle 90s those days. Precipitation chances should increase Tuesday night as a first in a series of mid level shortwaves rolls into the region. Timing of each round of potential convection will be impossible to pin down this far out, but there is at least some chance right on through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1221 PM CDT Thu Jun 15 2017 VFR conditions are expected through the TAF period at all 3 sites. Scattered thunderstorms are forecast to develop across portions of far southeast Nebraska this evening but should remain out of the TAF sites. Did add a broken mid-level deck at KLNK to account for this. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Kern
Hazardous weather outlook, Jun 15, 3:45 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 345 PM CDT Thu Jun 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 345 PM CDT Thu Jun 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY There is a slight risk for severe thunderstorms this evening, mainly south of Interstate 80. Large hail will be the primary hazard. More severe thunderstorms are possible Friday across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary hazards. A weak frontal boundary will slide southeast of I-80 late this afternoon, and encounter a moist and unstable airmass. The front will likely trigger scattered thunderstorms by 7 PM in areas south of Interstate 80, with some of the stronger storms potentially producing large hail. Most of this activity will move off to the east and southeast late this evening. During the day Friday, the atmosphere is expected to become very unstable once again. A frontal boundary pushed east by an upper level impulse will be primary focus for thunderstorms development in the early afternoon across northeast Nebraska. Storms will continue to fire along that front through the afternoon and evening as it moves east and southeast across the rest of eastern Nebraska and into southwest Iowa. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY Potentially severe thunderstorms will continue across most of eastern Nebraska and southwest Iowa during the evening, with the activity moving off to the east after midnight. Thunderstorms are possible on Saturday afternoon and evening, especially along and south of Interstate 80. Some severe storms are again possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Friday.
In the hours before
Special weather statement, Jun 15, 6:09 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 609 PM CDT THU JUN 15 2017 IAZ079-090-152345- Mills IA-Fremont IA- 609 PM CDT THU JUN 15 2017 ...Significant Weather Advisory for CENTRAL FREMONT AND SOUTH CENTRAL MILLS COUNTIES UNTIL 645 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Sidney, or 32 miles northwest of Tarkio, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Sidney, Farragut, Riverton, Tabor, Thurman and Randolph. This includes Interstate 29 between mile markers 17 and 20. LAT...LON 4076 9582 4094 9579 4086 9540 4062 9550 TIME...MOT...LOC 2308Z 289DEG 27KT 4081 9577 MEAD
Special weather statement, Jun 15, 6:15 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 615 PM CDT THU JUN 15 2017 IAZ079-NEZ067-152345- Mills IA-Cass NE- 615 PM CDT THU JUN 15 2017 ...Significant Weather Advisory for MILLS AND EAST CENTRAL CASS COUNTIES UNTIL 645 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near Pacific Junction, or 18 miles southeast of Omaha, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Glenwood, Malvern, Pacific Junction, Silver City and Hastings. This includes the following highways... Highway 34 in Iowa between mile markers 1 and 23. Interstate 29 between mile markers 29 and 37. LAT...LON 4095 9584 4107 9586 4115 9544 4092 9540 TIME...MOT...LOC 2315Z 263DEG 17KT 4103 9585 MEAD
Local storm report, Jun 15, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 E THURMAN 40.82N 95.69W
06/15/2017 M0.50 INCH FREMONT IA PUBLIC
QUARTER INCH TO HALF INCH SIZE HAIL
&&
KRGSpecial weather statement, Jun 15, 6:47 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 647 PM CDT THU JUN 15 2017 NEZ078-088-160015- Jefferson NE-Saline NE- 647 PM CDT THU JUN 15 2017 ...Significant Weather Advisory for NORTHEASTERN JEFFERSON AND SOUTHEASTERN SALINE COUNTIES UNTIL 715 PM CDT... At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near Western, or 21 miles west of Beatrice, moving east at 5 mph. Dime size hail will be possible with this storm. Locations impacted include... Wilber, De Witt, Plymouth, Western, Swanton and Swan Creek Wildlife Management Area. LAT...LON 4027 9724 4042 9725 4048 9692 4023 9695 TIME...MOT...LOC 2347Z 237DEG 5KT 4036 9714 MEAD
Local storm report, Jun 15, 6:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 W PACIFIC JUNCTION 41.02N 95.86W
06/15/2017 M1.00 INCH MILLS IA TRAINED SPOTTER
MAINLY 1/2-3/4 INCH
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 36 min |
| Jun 15, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 26 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 23 min |
| Jun 15, 8:33 PM CDT | Flash Flood Warning | OAX | Jefferson, Saline | 3 hr |
| Jun 15, 11:14 PM CDT | Areal Flood Warning | OAX | Jefferson, Saline | 12 hr |
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 38 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jun 16, 4:44 PM CDT | Tornado Warning | OAX | Madison, Pierce | 31 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 48 min |
| Jun 16, 5:10 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 35 min |
| Jun 16, 5:15 PM CDT | Tornado Warning | OAX | Cuming, Pierce, Stanton, Wayne | 30 min |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 28 min |
| Jun 16, 5:42 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 33 min |
| Jun 16, 5:44 PM CDT | Tornado Warning | OAX | Cuming, Stanton | 31 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 32 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 25 min |
| Jun 16, 6:09 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 16 min |
| Jun 16, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 47 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Madison, Platte | 52 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 48 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Saunders, Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.